Limits to the rate of adaptive substitution in sexual populations

D. Weissman, N.H. Barton, PLoS Genetics 8 (2012).

Download
OA 1.28 MB

Journal Article | Published | English
Department
Abstract
In large populations, many beneficial mutations may be simultaneously available and may compete with one another, slowing adaptation. By finding the probability of fixation of a favorable allele in a simple model of a haploid sexual population, we find limits to the rate of adaptive substitution, Λ, that depend on simple parameter combinations. When variance in fitness is low and linkage is loose, the baseline rate of substitution is Λ 0=2NU〈s〉 is the population size, U is the rate of beneficial mutations per genome, and 〈s〉 is their mean selective advantage. Heritable variance ν in log fitness due to unlinked loci reduces Λ by e -4ν under polygamy and e -8ν under monogamy. With a linear genetic map of length R Morgans, interference is yet stronger. We use a scaling argument to show that the density of adaptive substitutions depends on s, N, U, and R only through the baseline density: Λ/R=F(Λ 0/R). Under the approximation that the interference due to different sweeps adds up, we show that Λ/R~(Λ 0/R)/(1+2Λ 0/R), implying that interference prevents the rate of adaptive substitution from exceeding one per centimorgan per 200 generations. Simulations and numerical calculations confirm the scaling argument and confirm the additive approximation for Λ 0/R 1; for higher Λ 0/R, the rate of adaptation grows above R/2, but only very slowly. We also consider the effect of sweeps on neutral diversity and show that, while even occasional sweeps can greatly reduce neutral diversity, this effect saturates as sweeps become more common-diversity can be maintained even in populations experiencing very strong interference. Our results indicate that for some organisms the rate of adaptive substitution may be primarily recombination-limited, depending only weakly on the mutation supply and the strength of selection.
Publishing Year
Date Published
2012-06-07
Journal Title
PLoS Genetics
Acknowledgement
The work was funded by ERC grant 250152. We thank B. Charlesworth, O. Hallatschek, W. G. Hill, R. A. Neher, S. P. Otto, and the anonymous reviewers for their helpful suggestions.
Volume
8
Issue
6
Article Number
e1002740
IST-REx-ID

Cite this

Weissman D, Barton NH. Limits to the rate of adaptive substitution in sexual populations. PLoS Genetics. 2012;8(6). doi:10.1371/journal.pgen.1002740
Weissman, D., & Barton, N. H. (2012). Limits to the rate of adaptive substitution in sexual populations. PLoS Genetics, 8(6). https://doi.org/10.1371/journal.pgen.1002740
Weissman, Daniel, and Nicholas H Barton. “Limits to the Rate of Adaptive Substitution in Sexual Populations.” PLoS Genetics 8, no. 6 (2012). https://doi.org/10.1371/journal.pgen.1002740.
D. Weissman and N. H. Barton, “Limits to the rate of adaptive substitution in sexual populations,” PLoS Genetics, vol. 8, no. 6, 2012.
Weissman D, Barton NH. 2012. Limits to the rate of adaptive substitution in sexual populations. PLoS Genetics. 8(6).
Weissman, Daniel, and Nicholas H. Barton. “Limits to the Rate of Adaptive Substitution in Sexual Populations.” PLoS Genetics, vol. 8, no. 6, e1002740, Public Library of Science, 2012, doi:10.1371/journal.pgen.1002740.
All files available under the following license(s):
Creative Commons License:
CC-BYCreative Commons Attribution 4.0 International Public License (CC-BY 4.0)
Main File(s)
Access Level
OA Open Access
Last Uploaded
2018-12-12T10:08:00Z


Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar